PharmAlert.net

PharmAlert Xagena

Xagena Mappa
Xagena Newsletter
OncologiaMedica.net
Medical Meeting

Fentanyl patches and accidental exposure in children


Health professionals are reminded of the risks of accidental exposure to or ingestion of Fentanyl patches, especially for children.

Fentanyl is an opioid analgesic, interacting predominantly with mu-opioid receptors.

Various strengths of Fentanyl transdermal delivery system products ( patches ) are funded under the Pharmaceutical Benefits Scheme as a restricted benefit for 'chronic severe disabling pain not responding to non-narcotic analgesics'.

Like other opioids, at lower doses Fentanyl may cause constipation, nausea and vomiting, hypotension, dysphoria and euphoria, urinary retention, blurred vision, impaired cognition and sedation. As the dose increases, it can also cause: convulsions, extreme somnolence progressing to coma, respiratory depression with the potential for respiratory arrest, cardiac arrhythmias, circulatory collapse and cardiac arrest.
Non-users who are opiate naïve, and especially children, are at greater risk of very serious adverse events if they are inadvertently exposed to or ingest Fentanyl patches, whether they be used or unused.
The Product Information ( PI ) for Fentanyl patches includes instructions to keep the products out of reach of children before, during and after use, as well as other precautionary information. The PI also provides instructions for the safe disposal of patches.

The opiate dose delivered through Fentanyl patches is high, with 12 microgram considered approximately equivalent to 45 mg per day of oral Morphine. Even used patches can retain high residual levels of the active ingredient ( about 60% of the intended dose ).

To 1 May 2014, the TGA ( Therapeutic Goods Administration ) has received two reports involving Fentanyl patches and accidental exposure in children.
The children in these two cases suffered somnolence and loss of consciousness respectively. Both of the children were hospitalised as a result of the incidents.

The TGA is also aware of reports made to the NSW Poisons Information Centre involving accidental exposure to Fentanyl patches in children aged younger than five years.

In 2012, the US Food and Drug Administration evaluated a series of 26 cases of accidental exposures to Fentanyl patches in children reported over a 15 year period. Of those 26 cases, 10 resulted in death and 12 in hospitalisation. Sixteen of the 26 cases occurred in children two years old or younger.

Information for health professionals

Ensure patients are aware of the risks of accidental exposure to Fentanyl patches for non-users and in particular children.

Advise patients to keep Fentanyl patches out of reach of children before, during and after use, and to appropriately dispose of patches that have been used or are no longer needed. Specifically, used patches should be folded so that the adhesive side adheres to itself, before being wrapped and disposed of carefully. Unused patches should be returned to the pharmacy for safe disposal.

Fentanyl patches being worn by patients can come into contact with non-users in situations of close contact, and there have been recorded cases of patches being transferred to another person while sharing a bed with a patch wearer.

If a Fentanyl patch adheres to a non-user, it should be removed immediately. ( Xagena )

Source: TGA - Medicines Safety Update, Volume 5, Number 4, 2014

XagenaMedicine_2014



Indietro